Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 122, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2003, 5:29 AM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 5:29 AM EDT (09:29 UTC)
- Expired
- Jul 21, 2003, 8:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 210931 FFWPBZ PAC085-211230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 529 AM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 830 AM EDT * AT 529 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY THUNDERSTORM RAINS MOVING EASTWARD ACROSS THE NORTHERN THIRD OF MERCER COUNTY. MORE THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING ACROSS THIS AREA BETWEEN NOW AND 7:00 AM. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN CAN GET FLOODING. * OTHER LOCATIONS IN THE WARNING INCLUDE...GREENVILLE EAST AND STONEBORO...JAMESTOWN. SUGAR RUN AND SANDY CREEK AND THEIR FEEDER STREAMS CAN HAVE FLOODING THIS MORNING. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
2 follow-up statements
000 WGUS71 KPBZ 211005 FFSPBZ PAC085-211300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 605 AM EDT MON JUL 21 2003 THE FLASH FLOOD WARNING CONTINUES FOR MERCER COUNTY UNTIL 8:30 AM. NATIONAL WEATHER SERVICE PITTSBURGH SAYS ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING ACROSS MERCER COUNTY, PENNSYLVANIA THIS MORNING. RADAR ESTIMATES THAT SOME LOCATIONS ACROSS THE NORTHERN THIRD OF MERCER COUNTY HAVE ALREADY GOTTEN 2 INCHES OF RAIN. THE NEW STORMS CAN ADD ADDITIONAL HEAVY RAIN TO THIS AREA CAN CAUSE FLASH FLOODING. NATIONAL WEATHER SERVICE PITTSBURGH SAYS LOCATIONS THAT CAN BE AFFECTED BY FLOODING INCLUDE SUGAR RUN AND SANDY CREEK AREAS, AND THE TOWNS OF JAMESTOWN, KENNARD, MILLEDGEVILE. FARTHER SOUTH, GREENVILLE AND STONEBORO MAY ALSO BE AFFECTED THE HEAVY RAIN FROM THESE THUNDERSTORMS. WHEN FLOOD WATERS THREATEN, GO TO HIGHER GROUND. DO NOT GO THROUGH FLOOD WATERS TO GET THERE. $$
000 WGUS71 KPBZ 211135 FFSPBZ PAC085-211230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 735 AM EDT MON JUL 21 2003 THE FLASH FLOOD WARNING FOR MERCER COUNTY, PENNSYLVANIA CONTINUES UNTIL 8:30 AM. NATIONAL WEATHER SERVICE PITTSBURGH CONTINUES TO EXPECT FLOODING ACROSS MERCER COUNTY, PENNSYLVANIA, PARTICULARLY THE NORTHERN HALF OF THE COUNTY. RADAR SHOWS ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING ACROSS MERCER COUNTY UNTIL AT LEAST 8:30 AM. UP TIL 7:30 AM, SOME LOCATIONS NEAR THE NORTHERN BORDER OF MERCER COUNTY HAVE GOTTEN NEARLY 2 INCHES OF RAIN. THE NEW STORMS CAN ADD ANOTHER INCH OF RAIN, AND THAT CAN CAUSE FLOODING TO BEGIN ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. LOCATIONS THAT CAN BE AFFECTED CAN BE BY FLOODING INCLUDE SUGAR RUN AND SANDY CREEK AREAS, AND THE TOWNS OF JAMESTOWN, KENNARD, MILLEDGEVILE, GREENVILLE AND STONEBORO. WHEN FLOOD WATERS THREATEN, GO TO HIGHER GROUND. DO NOT GO THROUGH FLOOD WATERS TO GET THERE. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:50 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 21, 3:50 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION -CORRECTION FOR ADDED COMMENTS LLWS. NATIONAL WEATHER SERVICE PITTSBURGH PA 350 AM EDT MON JUL 21 2003 ALL THE INGREDIENTS ARE COMING TOGETHER FOR SEVERE THUNDERSTORMS WITH FLOODING RAINS TODAY AND TONIGHT. SYNOPTICALLY, THERE IS A LOW PRESSURE SYSTEM THAT WILL MOVE SLOWLY THROUGH THE LOWER GREAT LAKES AND UPPER OHIO VALLEY INTO MIDWEEK. THERE IS COPIOUS MOISTURE. THIS COUPLED WITH THE UPPER TROUGH, POSSIBLY EVEN A TROWAL SITUATION, WILL LEAD TO LARGE INSTABILITY. WIND FLOW IS SUCH, THAT A LOWLEVEL JET /50 KNOTS/ WILL BE SWEEPING ACROSS MUCH OF THE OHIO VALLEY TODAY, AND THERE ARE DECENT WINDS IN UPPER LEVELS. THE VERTICAL WIND PROFILE CONTAINS MUCH LOW-LEVEL SHEAR, THAT WILL BE FAVORABLE FOR SEVERE STORMS, MAINLY WIND DAMAGE, BUT THERE CAN BE LARGE HAIL, AND AS SPC HAS COMMENTED, EVEN ISOLATED TORNADOES. FOR AVIATION INTERESTS, THIS LOW-LEVEL WIND PROFILE IS ALSO FAVORABLE FOR LOW-LEVEL WIND SHEAR, PARTICULARLY THIS MORNING PRIOR TO THE ONSET OF THE FIRST STORMS. WITH THE COPIOUS MOISTURE/PRECIP WATER NEAR 2.0 INCHES/, THE LIKELIHOOD OF SEVERAL ROUNDS OF THUNDERSTORMS MOVING OVER LOCATIONS TODAY, AND THE PREVIOUS WET SUMMER LENDING TO MOIST SOIL CONDITIONS, ANY LOCATION GETTING OVER 2 INCHES OF RAIN CAN BEGIN TO GET FLOODING. HPC SUGGESTS THIS MUCH RAIN POSSIBLE TODAY INTO TONIGHT. LOCATIONS GETTING MORE THAN ONE DOSE OF HEAVY RAIN CAN HAVE SERIOUS FLOODING. PER LATEST RUC AND RADAR MOVEMENTS, THE STORMS OVER WESTERN OHIO SHOULD BE INTO THE UPPER OHIO VALLEY THIS MORNING. PITTSBURGH COULD GET ITS FIRST STORM BETWEEN 7:30 AND 9:00 AM. THE ETA AND GFS CONTINUE TO SHOW A SECOND BAND OF STORMS BY THIS EVENING. THE GFS AND ETA SHOW IT WILL BE WEDNESDAY LATE BEFORE THE UPPER TROUGH MOVES FAR ENOUGH EASTWARD, PAST THE APPALACHIANS, TO END THE THREAT OF THUNDERSTORMS. ...GIORDANO/TYBURSKI .PBZ... MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE MDZ001. OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. LAG/ART
Hazardous weather outlook, Jul 21, 5:06 AM EDT, 23 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-210900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 506 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THERE IS ALSO A FLOOD WATCH IN EFFECT TODAY AND TONIGHT. THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING. THERE WILL BE AT LEAST TWO ROUNDS OF THUNDERSTORMS TODAY AND TONIGHT. THE FIRST ROUND WILL COME THIS MORNING. THERE MAY BE A SECOND ROUND THIS AFTERNOON OR EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF TONIGHT. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS CAN GET SERIOUS FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY.
In the hours before
Special weather statement, Jul 21, 4:30 AM EDT, 59 minutes before
PAZ007>009-210930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 430 AM EDT MON JUL 21 2003 ...THUNDERSTORMS MOVING THROUGH THE AREA... AT 4:30 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING THROUGH MERCER...VENANGO...AND FOREST COUNTIES IN PENNSYLVANIA. THESE STORMS ARE MOVING ALONG THE NORTHERN PORTION OF EACH COUNTY AT 40 MPH. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE JAMESTOWN...MILLEDGEVILLE...COOPERSTOWN...PLEASANTVILLE...TIONESTA AND THE SOUTHERN PORTION OF THE ALLEGHENY NATIONAL FOREST. BE ALERT FOR HEAVY RAINFALL...WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING. IF YOU EXPERIENCE HIGH WATER OR STORM RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:21 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 54 min |
| Jul 21, 1:42 PM EDT | Tornado Warning | PBZ | Mercer | 63 min |
| Jul 21, 1:44 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 61 min |
| Jul 21, 1:47 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 21, 1:50 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 70 min |
| Jul 21, 1:56 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 21, 1:59 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 76 min |
| Jul 21, 2:02 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 43 min |
| Jul 21, 2:07 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 53 min |
| Jul 21, 2:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver | 62 min |
| Jul 21, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 76 min |
| Jul 21, 2:17 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 73 min |
| Jul 21, 2:32 PM EDT | Flash Flood Warning | PBZ | Clarion, Forest | 3 hr |
| Jul 21, 7:26 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 64 min |
| Jul 21, 7:30 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 21, 7:33 PM EDT | Tornado Warning | PBZ | Mercer | 42 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.